New York, 2023

Damaging Winds in New York, April 1, 2023

April 1, 2023 · NWS BGM · 18 events in 6 counties and zones

A quasi-linear convective system (QLCS) moved through Central New York, which was accompanied by strong wind gusts. Ahead of this system, scattered thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A quasi-linear convective system (QLCS) moved through Central New York, which was accompanied by strong wind gusts. Ahead of this system, scattered thunderstorms developed. Many of these storms had strong wind gusts as well. There were multiple reports of trees and wires down from the cellular storms and the QLCS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 1, 2:12 PM EST, 8 minutes earlier.

Area forecast discussion, Apr 1, 2:12 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
312 PM EDT Sat Apr 1 2023

.SYNOPSIS...
A strong cold front crosses the region late this afternoon
through this evening with a line of strong to severe
thunderstorms likely. High pressure returns bringing sunny, but
breezy and cold conditions on Sunday. A weak front then brings
mild weather for Monday, with partly sunny skies and a few
afternoon showers possible. Remaining warm through mid week with
showers being likely by Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY Night/...

245 PM Update...

Main concern in the near term is the increasing potential for
strong, damaging winds this afternoon and evening as a line of
thunderstorms races east across CNY and NE PA. There is now an
enhanced risk from SPC, with an area of 30% probabilities of
severe wind within 25 miles of a point...this zone extends from
Steuben and Chemung county south and east across most of NE PA
and into Sullivan county NY. Even further north there is still a
slight risk (15-25%) for severe winds as this squall lines
pushes through. With that in mind, and considering the fast
forward motion of this line; a severe thunderstorm watch has
been issued for the entire CWA until 8 PM this evening.

As expected temperatures are surging up into the upper 60s and
lower 70s in the clear air mass ahead of the storms. Dew points
have fallen off into the 30s for most of the area..so there is
definitely a slight lack of low level moisture at the moment.

The ongoing line of storms will arrive in Steuben county over
the next hour or so, reaching the I-81 corridor by 4:30 to 5 PM
and exiting our eastern counties by 7-8 PM. There have been
numerous reports and observations of 50-65 mph wind gusts with
this line across eastern OH and western PA. We expect these wind
gusts to translate east with the line, as the environment
remains favorable for the squall line/QLCS to march east. SBCAPE
is up to 500 J/Kg out ahead of the line, but MLCAPE is lower
due to dry air entrainment. Mid level lapse rates are quite
impressive, as expected, between 7 to 7.5C/Km and DCAPE values
are running a little higher than earlier models had...now
widespread 600-700 J/kg. This all adds up to strong to potentially
damaging wind potential for most of the area...basically it
would be a good bet to see 55-65 mph wind gusts along this line
as it moves through much of our area. Further south across NE PA
there will be some modest low level moisture return just ahead
of the line later this afternoon...where dew points may briefly
surge back up into the upper 40s and lower 50s...this may be
just enough to increase CAPE and lower LCLs for an isolated
tornado to develop...this looks to be mainly SE of a Scranton,
Wilkes-Barre and Monticello NY line...this will be something to
watch closely in the coming hours.

As mentioned above the latest CAMs have the majority of the
t'storms moving east and out of our CWA by 7-8 PM this evening.
Expect a very strong cold front to move through along and behind
the line of storms. Temperatures will fall into the 40s & low
50s by sunset, then into the 30s by around midnight. Lingering
rain showers will gradually transition over to snow showers with
some lake enhancement expected in the NW upslope flow across
CNY. West-northwest winds will continue to be breezy to windy
through most of the overnight period, with gusts between 35-50
mph for much of the area in the strengthening cold air advection
regime. A wind advisory remains in effect until 2 AM for most
of the Finger Lakes, Central Souther Tier and all of NE PA.
Winds will gradually diminish below advisory criteria late
tonight and early Sunday morning. Eventually overnight lows dip
down into the upper 10s to mid-20s in CNY by daybreak, with 20s
to around 30 in NE PA. As drier air advects into the area the
lake effect snow showers will taper to flurries and mainly
dissipate around daybreak.

Sunday starts off with some lingering strato-cu clouds over the
Finger Lakes and Central NY, but soundings show these will
quickly thin and scatter out...giving way to sunny skies
areawide by late morning. Sunny conditions continue Sunday
afternoon areawide, but it remains breezy and cold. NW winds
continue at 10-20 mph through the day with occasional higher
gusts...wind do gradually decrease later in the afternoon. High
temperatures are only progged to reach into the 30s across CNY
with upper 30s to mid-40s in NE PA. High pressure is overhead
Sunday evening into Sunday night bringing more dry weather. As
the center of the high shifts east later at night some mid and
high level clouds will overspread the northern half of the CWA
along a weak surface warm frontal boundary. Still cool with
overnight lows in the 20s for most locations.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
1245 PM Update...

Mostly dry conditions are expected early Monday, but a weak low
will pass just north of the region. This system will push a
warm front through along with some rain showers, mainly across
CNY. With warmer air being advected into the region,
temperatures rebound into the 50s and 60s on Monday. Overnight
lows will fall into the upper 30s to mid 40s. A better chance
for more widespread showers will be late Monday night and into
Tuesday as a weak cold front then moves through. This front will
briefly stall over the region, resulting in showery conditions
through most of the day. Showers then taper off as the lifts out
overnight with a brief period of drier conditions for most of
the region. Temperatures Tuesday will be in the 50s and 60s
during the day and fall into the 40s and low 50s overnight.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
1245 PM Update...

A more organized system will be present over north-central CONUS on
Wednesday but will have an impact on the Northeast. This system will
send another warm front/cold front combo through the region. With
the passage of the warm front, widespread rain showers will be
possible along with the warmest conditions of the week. A cold front
will then move through late Wednesday and into Thursday. Global
deterministic models continue to show enough instability and shear
to support thunderstorms. This system will be worth monitoring for
potentially the next severe chances, but given the uncertainty with
the timing of this system, those details will need to be worked out
in the upcoming days. Once that system moves through, high pressure
will move in and bring dry conditions through the end of the week
and even into the the start of the weekend.

Temperatures will trend warmer through the middle part of next week.
As mentioned above, Wednesday will be the warmest day of the week
with daytime highs in the 60s and low 70s and lows staying in the
40s and 50s. Cooler air fills in behind the cold front, leading
to temps at the end of the week only reaching the 40s and 50s
and then falling near or below freezing at night.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
138 PM Update

Mainly clear skies and VFR across all of CNY and NE PA
currently, but this will quickly change around 20-23z, as a line
of strong to severe storms races west to east across the entire
area. A strong cold front will cross the area and bring
thunderstorms with a burst of heavy rainfall, frequent
lightning and strong wind gusts this afternoon through early
evening. Tempos were added to all taf sites showing this heavy
thunderstorm threat, and IFR/LIFR conditions.

Behind the front, a brief return to VFR will be followed by
widespread MVFR ceilings will likely remain through the
overnight with lingering rain showers mixing with and changing
to light snow showers after 03-06z Sunday. There could be some
IFR CIG restrictions at ITH and BGM during the late evening and
overnight under the upslope NW flow & showers. Conditions
quickly scatter out, lift and improve to VFR between 11z and 15z
Sunday morning areawide...with SKC conditions heading into
Sunday afternoon.

Also, winds will be gusty today even outside of the
thunderstorms, with potential for gusts higher than 30-35 knots
through the day and into tonight.

Outlook...

Sunday Afternoon through Monday...VFR expected.

Tuesday Through Thursday...Occasional restrictions in rain
showers possible. Highest chance for rain and restrictions is on
Wednesday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 2 AM EDT Sunday for PAZ038>040-043-044-047-
     048-072.
NY...Wind Advisory until 2 AM EDT Sunday for NYZ015-016-022>025-055.

&&

SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...MPK/MJM
Hazardous weather outlook, Apr 1, 1:31 PM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
231 PM EDT Sat Apr 1 2023

NYZ009-017-018-036-037-044>046-056-057-062-021845-
Northern Oneida-Southern Cayuga-Onondaga-Madison-Southern Oneida-
Cortland-Chenango-Otsego-Broome-Delaware-Sullivan-
231 PM EDT Sat Apr 1 2023

...SEVERE THUNDERSTORM WATCH 107 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-021845-
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
231 PM EDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 107 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

The radar

The Buffalo radar (KBUF), 119 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
April 1, 2:20 PM EST
Where
Steuben County, 2.81 mi S of Hartsville
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.210, -77.690

Thunderstorm Wind, Steuben

When
April 1, 2:30 PM EST
Where
Steuben County, 0.33 mi E of Cohocton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.500, -77.494

Strong thunderstorm winds knocked down wires on Main Street.

Thunderstorm Wind, Steuben

When
April 1, 2:30 PM EST
Where
Steuben County, 1.02 mi W of Bath
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.330, -77.340

Strong thunderstorm winds knocked down a tree onto a minivan.

Thunderstorm Wind, Steuben

When
April 1, 2:30 PM EST
Where
Steuben County, 3.13 mi ENE of Cohocton
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
42.510, -77.440

NY Mesonet Cohocton station measured 69 mph gust, which is 60 knots.

Thunderstorm Wind, Steuben

When
April 1, 2:42 PM EST
Where
Steuben County, 0.51 mi E of Rathbone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.130, -77.320

Strong thunderstorm winds knocked down multiple tree in Rathbone and Addison areas.

Thunderstorm Wind, Steuben

When
April 1, 2:48 PM EST
Where
Steuben County, 1.02 mi W of Gang Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.150, -77.140

Strong thunderstorm winds knocked down a tree onto a house on Overbrook Drive. The house had some structural damage.

Thunderstorm Wind, Steuben

When
April 1, 2:55 PM EST
Where
Steuben County, Woodhull
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.080, -77.420

Strong thunderstorm winds took multiple trees and wires down.

Thunderstorm Wind, Schuyler

When
April 1, 3:00 PM EST
Where
Schuyler County, 1.68 mi ESE of Townsend
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.340, -76.920

Thunderstorm Wind, Schuyler

When
April 1, 3:10 PM EST
Where
Schuyler County, 1.23 mi SW of Smith Vly
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.410, -76.770

Thunderstorm Wind, Schuyler

When
April 1, 3:11 PM EST
Where
Schuyler County, 1.47 mi SSW of Cayutaville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.380, -76.710

Strong thunderstorm winds took down multiple trees and wires on Route 6.

Thunderstorm Wind, Chemung

When
April 1, 3:20 PM EST
Where
Chemung County, 0.86 mi SW of Horseheads
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.160, -76.830

Thunderstorm Wind, Tioga

When
April 1, 3:30 PM EST
Where
Tioga County, 0.69 mi N of Campville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.090, -76.150

Strong thunderstorm winds knocked down a tree onto a power line.

Thunderstorm Wind, Cortland

When
April 1, 3:33 PM EST
Where
Cortland County, 1.38 mi S of Marathon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.430, -76.030

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Tioga

When
April 1, 3:33 PM EST
Where
Tioga County, 3.49 mi N of Gaskill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.180, -76.170

Strong thunderstorm winds knocked down a tree onto a power line.

Thunderstorm Wind, Cortland

When
April 1, 3:36 PM EST
Where
Cortland County, 0.69 mi N of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.610, -76.170

Strong thunderstorm winds knocked down a tree in a yard.

Thunderstorm Wind, Chenango

When
April 1, 3:49 PM EST
Where
Chenango County, Greene
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.330, -75.770

Strong thunderstorm winds knocked down multiple trees and wires.

Thunderstorm Wind, Chenango

When
April 1, 3:51 PM EST
Where
Chenango County, Coventry
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.320, -75.630

Strong thunderstorm winds knocked took down multiple trees and wires.

Thunderstorm Wind, Chenango

When
April 1, 3:51 PM EST
Where
Chenango County, South Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.380, -75.620

Strong thunderstorm wind knocked down multiple trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086887, 1086864, 1086865, 1086880, 1086866, 1086867, 1086868, 1086881, 1086882, 1086869, 1086883, 1086871, 1086870, 1086872, 1086873, 1086874, 1086877, 1086879.